South Dakota, 2003

Hail in South Dakota, May 15, 2003

May 15, 2003 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 15, 1:50 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, May 15, 1:50 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU MAY 15 2003

CURRENT WV IMAGERY SHOWS SHORTWAVE CROSSING NE WYOMING. HEATING AND
LIFT STRONG ENOUGH TO OVERCOME MID LEVEL CAP WITH SHOWERS AND
THUNDERSTORMS CURRENTLY EVELOPING OVER ERN WY AND OVER THE NRN BLACK
HILLS. TSRA WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS
THE SHORTWAVE PASSES THROUGH. LOW LEVEL JET INCREASES OVER WRN SD
OVERNIGHT SO EXPECT EVENING CONVECTION OVER THE HIGHER TERRAIN TO
MOVE EAST OVER THE SD PLAINS TONIGHT.

ON FRIDAY AND SATURDAY...COOL FRONT BECOMES NEARLY STATIONARY OVER
THE CWA FROM SW SD TO THE NE. A SERIES OF SHORTWAVES PASSING
OVERHEAD WILL HELP TO CREATE SCATTERED DIURNALLY DRIVEN CONVECTION.
BEST THETA-E ADVECTION CONFINED TO ND NEXT TWO NIGHTS. TEMPERATURES
COULD VARY WIDELY ON SAT AND SUN DEPENDING OF THE LOCATION OF THE
SFC BOUNDARY. HAVE RAISED TEMPS ABOVE GUIDANCE IN AREAS SOUTH OF THE
BOUNDARY AND WILL LEAVE THEM NEAR GUIDANCE TO THE NORTH.

FOR SUNDAY AND MONDAY...NORTHERN TROUGH DEEPENS OVER THE ROCKIES
ALLOWING PROGRESSIVELY COOLER AIR TO SLIDE INTO THE NORTHERN PLAINS.
THIS WILL INCREASE PRECIPITATION CHANCES...WITH SUNDAY NIGHT AND
MONDAY BRINGING THE BEST CHANCE FOR WIDESPREAD PRECIPITATION.

LOOKING AHEAD TO NEXT WEEK...GENERALLY DRY AFTER MONDAY...HOWEVER
GFS NOW BRINGING A LARGE AMOUNT OF PRECIP ACROSS OUR CWA ON
THURSDAY. WILL LEAVE OUT FOR NOW AND WILL SEE IF FUTURE MODEL RUNS
CONTINUE THE SAME TREND.

.UNR...NONE.

GR
Hazardous weather outlook, May 15, 4:50 AM MST, 10 hours 50 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
550 AM MDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP THIS EVENING OVER NORTHEASTERN
WYOMING AND THE BLACK HILLS. THE SCATTERED STORMS WILL SPREAD OVER
THE WESTERN SOUTH DAKOTA PLAINS OVERNIGHT. A FEW WIND GUSTS TO 40 MPH
ARE POSSIBLE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON
AND EVENING. IF ENOUGH MOISTURE RETURNS...ISOLATED SEVERE
THUNDERSTORMS MAY OCCUR WITH WIND GUSTS TO 60 MPH AND LARGE HAIL.

ADDITIONAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY IS POSSIBLE
SATURDAY...SUNDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
May 15, 3:40 PM MST
Where
Lawrence County, 4 mi S of Deadwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.333, -103.700

Hail, Lawrence

When
May 15, 3:50 PM MST
Where
Lawrence County, 8 mi W of Spearfish
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.500, -104.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360198, 5360199.